The FDA sent Raritan Pharmaceuticals a warning letter on June 20, 2017 for manufacturing violations involving homeopathic teething tablets for babies that contain belladonna (deadly nightshade).

Raritan Pharmaceuticals makes homeopathic products that are sold under the Homeolab USA and CVS brand-names. The company recalled the following belladonna teething tablets in September 2016:

  • CVS Homeopathic Infants’ Teething Tablet
  • Kids Relief Earache Oral Liquid (Homeolab USA)
  • CVS Homeopathic Kids’ Ear Relief Liquid

Raritan Pharmaceuticals is accused of failing to test the quality of its ingredients and failing to implement manufacturing processes that would ensure a consistent level of belladonna in their teething tablets.

The letter was issued in relation to a massive recall of homeopathic infant teething tablets that were laced with the toxic herb belladonna.

The FDA found that some finished products contained higher levels of belladonna than others in testing during a September 2016 inspection:

This variability exposes infants and children who are given your drugs to potentially significant safety hazards from belladonna levels far beyond the labeled content.”

Raritan has agreed to stop manufacturing the teething tablets, which were associated with several reports of babies who experienced seizures and other symptoms consistent with belladonna poisoning.

The FDA says the company did not adequately investigate complaints from parents of babies who suffered seizures or other side effects.

Belladonna is one of the most toxic plants on Earth, but it has been used in limited forms as a medicine and cosmetic for centuries. Since the FDA first warned about the risks of belladonna teething tablets in 2010, over 400 injuries and 10 baby deaths have been reported.

Source: FDA Warning Letter to Raritan Pharmaceuticals, Inc. 6/20/17

Related News Articles

Elizabeth Bradley

Posted by Elizabeth Bradley

Lifelong consumer advocate. Pop culture nerd. Grammar evangelist. Wannabe organizer. Travel addict. Zombie fan.

One Comment

  1. It is impossible for Homeopathic medicine to have dangerous levels. Clearly this was not Homeopathic.

    Reply

Leave a reply

Your email address will not be published.